Nebraska, 2010Flooding in Nebraska, March 8 to 15, 2010
March 8 to 15, 2010 · NWS OAX · 10 events in 8 counties and zones
Warming temperatures during the first two weeks of March prompted both snow melt and ice break up across many rivers and streams in eastern Nebraska. Further aggravated by several periods of rain, the resultant high water and ice jams caused mostly minor flooding episodes across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $260,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warming temperatures during the first two weeks of March prompted both snow melt and ice break up across many rivers and streams in eastern Nebraska. Further aggravated by several periods of rain, the resultant high water and ice jams caused mostly minor flooding episodes across the region. The areas affected by ice jams included sections of the Loup River southwest of Columbus, the Platte River near Fremont and also west of Omaha, and along the Elkhorn River near and a little downstream of West Point. River flooding due to snow melt occurred along sections of the Big Blue River near Crete and along a few creeks in northeast Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 8, 3:00 AM CST, 11 hours earlier.
Area forecast discussion, Mar 8, 3:00 AM CST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 AM CST MON MAR 8 2010
.DISCUSSION...
HIGH PRESSURE WAS CENTERED OVER EASTERN IOWA AT 08Z WITH AREAS OF
DENSE FOG JUST EAST OF THE IOWA CWA. WILL CONTINUE WITH MENTION OF
PATCHY FOG FOR EASTERN AREAS THIS MORNING BUT INCREASING WINDS
EXPECTED TO LIMIT EXTENT OF DENSE FOG INTO THE AREA.
PROLONGED RAIN EVENT FOR THE REGION IS INDICATED BY MODELS AS
UPPER LEVEL SYSTEM OVER THE SOUTHWEST CONUS THIS MORNING LIFTS
INTO THE CENTRAL PLAINS BY TONIGHT THEN LINGERS AS ADDITIONAL WAVE
ENERGY FEEDS INTO THE SYSTEM ON WEDNESDAY AND THURSDAY.
COLD AIR IS LIMITED AT THIS TIME SO MAJORITY OF THE PRECIP
EXPECTED TO FALL AS RAIN WITH SOME CHANCE OF SNOW FOR NORTHWEST
PARTS OF THE AREA WEDNESDAY NIGHT INTO THURSDAY. MAIN CONCERN WILL
BE POTENTIAL FOR RIVER FLOODING AS COMBINATION OF RAINFALL AND ICE
BRING RISK OF ICE JAMS AS RIVER LEVELS RISE. AT THIS TIME SINCE
MAIN RAIN EVENT NOT EXPECTED TO START UNTIL TONIGHT WILL HOLD OFF
ON ANY HEADLINES AND LET VARIOUS HYDRO ENTITIES TAKE A LOOK AT THINGS
TODAY. EXTENSIVE CLOUD COVER AND PRECIP WILL LIKELY LIMIT DIURNAL
TEMPERATURE RANGE FOR MUCH OF THE PERIOD AND GENERALLY STAYED WITH
CURRENT FORECAST TREND OF TEMPERATURES.
IN THE EXTENDED BOTH THE 00Z GFS AND 00Z ECMWF HAVE THE SYSTEM
CONTINUING TO IMPACT THE AREA EARLY IN THE PERIOD THROUGH FRIDAY
BEFORE MOVING IT EAST. AS A RESULT HAVE INCREASED POPS FOR
THURSDAY AND THURSDAY NIGHT BUT NO CHANGE BEYOND AT THIS TIME.
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
06Z TAFS
A LARGE UPPER LEVEL SYSTEM OVR AZ WL MOVE INTO SWRN KS BY 09/06Z.
THIS SYSTEM WILL SPREAD SHRA INTO ERN NEBRASKA AND TOWARD TAF
SITES...POSSIBLY AS EARLY AS THIS AFTN BUT MORE WIDESPREAD TWD
09/06Z. AREAS OF FOG THIS MORNING WL LIKELY CREATE VARIABLE
VSBYS...SOME POSSIBLY INTO VLIFR RANGE...AS A BREAK IN CLOUDS
BETWEEN VLIFR CONDITIONS OVR MUCH OF IA AND SLIGHTLY HIGHER CIGS FM
CNTRL NEBRASKA S INTO NRN KS EXISTED OVR ERN NEBR AS OF 08/08Z.
HOWEVER...CONFIDENCE OF THIS OCCURRING AT TAF SITES WAS NOT HIGH
ENOUGH TO INCLUDE WITH 06Z ISSUANCE. OTHERWISE AS INCREASING
MOISTURE MOVES TOWARD ERN NEBRASKA EXPECT CIGS BORDERING ON IFR
CONDS AT TAF SITES MUCH OF THE PERIOD.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
FOBERT/CHERMOK
Hazardous weather outlook, Mar 8, 4:10 AM CST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
410 AM CST MON MAR 8 2010
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
043>045-050>053-065>068-078-088>093-090015-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
410 AM CST MON MAR 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
RAIN WILL MOVE INTO THE REGION LATE TODAY AND CONTINUE INTO
TONIGHT. THE COMBINATION OF THE RAIN AND CONTINUED SNOW MELT
COULD EITHER CAUSE RUNOFF PROBLEMS...OR THE BREAK UP OF ICE ON
AREA RIVERS. SOME ICE JAMMING REMAINS POSSIBLE...WITH SECTIONS OF
THE LOUP...ELKHORN AND PLATTE RIVERS MOST SUSCEPTIBLE. MINOR ICE
JAMS ALSO REMAIN POSSIBLE ON OTHER RIVERS AND CREEKS WHERE
SIGNIFICANT AMOUNTS OF THICK ICE PERSISTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RAIN WILL CONTINUE THROUGH MOST OF THE WEEK. THE PROLONGED RAIN
COULD EITHER CAUSE RUNOFF PROBLEMS...OR THE BREAK UP OF ICE ON
AREA RIVERS. SOME ICE JAMMING REMAINS POSSIBLE...WITH SECTIONS OF
THE LOUP...ELKHORN AND PLATTE RIVERS MOST SUSCEPTIBLE. MINOR ICE
JAMS ALSO REMAIN POSSIBLE ON OTHER RIVERS AND CREEKS WHERE
SIGNIFICANT AMOUNTS OF THICK ICE PERSISTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
NEZ042-090015-
PLATTE-
410 AM CST MON MAR 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
MINOR LOWLAND FLOODING IS POSSIBLE TODAY AND TONIGHT ALONG THE
LOUP RIVER FROM GENOA TO AROUND MONROE DUE TO RAIN AND ICE ACTION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RAIN WILL MOVE INTO THE REGION LATE TODAY AND CONTINUE THROUGH
MUCH OF THE WEEK. THE PROLONGED RAIN COULD EITHER CAUSE RUNOFF
PROBLEMS...OR THE BREAK UP OF ICE ON AREA RIVERS. SOME ICE JAMMING
REMAINS POSSIBLE...WITH SECTIONS OF THE LOUP...ELKHORN AND PLATTE
RIVERS MOST SUSCEPTIBLE. MINOR ICE JAMS ALSO REMAIN POSSIBLE ON
OTHER RIVERS AND CREEKS WHERE SIGNIFICANT AMOUNTS OF THICK ICE
PERSISTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
FOBERT
Flood, Dodge
- When
- March 8, 2:00 PM CST to March 11, 4:00 AM CST
- Where
- Dodge County, 2.4 mi WSW of Fremont Arpt to 2.35 mi WSW of Ames
- Cause
- Ice Jam
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 41.439, -96.574
An ice jam around the North Bend area caused flooding of agricultural lowlands from around North Bend downstream to around Fremont. In addition, several homes were threatened by the flood waters, and a few county roads were flooded. Some water damage was likely noted due to rising ground water or backing up of sewers. This ice jam finally broke loose on March 10th which caused additional jamming and flooding around the Big Island area near Fremont on the 10th. The river at North Bend reached an ice impacted reading of nearly 11 feet during the morning of March 10th, flood stage is 8 feet.
Flood, Platte
- When
- March 9, 4:00 AM CST to March 12, 3:00 AM CST
- Where
- Platte County, 2.24 mi W of Sheldonville to 1.77 mi NNW of Duncan
- Cause
- Ice Jam
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.445, -97.463
Snow melt and rain caused the Loup River to rise which then caused several ice jams from around Genoa downstream to the Lake Oconee area southwest of Columbus. This caused lowland flooding in Platte county from near Monroe to a little southeast of Lake Oconee. Several county roads in the region were flooded as were agricultural lowlands. Any damage was mainly confined to washing gravel off of the roads.
Flood, Cuming
- When
- March 9, 4:00 PM CST to March 13, 9:00 AM CST
- Where
- Cuming County, 2.75 mi WNW of Wisner to 5.32 mi NW of Wisner
- Cause
- Ice Jam
- Property damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.993, -96.980
Melting snow caused the Elkhorn River to rise which caused ice to break up and form several jams from near Wisner downstream through West Point. The ice jams caused flooding which was aggravated by a period or two of rain that occurred during the event. Besides flooding agricultural lowlands, several county roads in the region were flooded as was Highway 275 near Wisner and West Point and Highway 32 near West Point.
Flood, Pierce
- When
- March 10, 12:00 AM CST to 3:00 PM CST
- Where
- Pierce County, 0.62 mi SW of Osmond to 0.44 mi WSW of Osmond
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 42.364, -97.588
Melting snow, possibly aggravated by ice jamming, caused minor flooding across a few county roads northeast of Osmond. The flooding mainly just washed away some gravel and flooded agricultural lowlands.
Flood, Saline
- When
- March 10, 1:30 AM CST to March 15, 2:30 AM CST
- Where
- Saline County, 3.28 mi NW of Crete to 2.83 mi SSW of Crete
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $60,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.668, -96.988
Melting snow combined with several periods of rain caused minor lowland flooding along the Big Blue River near Crete. The river at Crete remained above its 18 foot flood stage for about 5 days reaching a crest near 20.5 feet during the morning of March 12th. The flooding mainly affected agricultural lowlands but did encroach a few county roads. Over $60,000 worth of gravel was washed from county roads.
Flood, Dodge
- When
- March 10, 3:00 AM CST to 11:00 PM CST
- Where
- Dodge County, 3.92 mi ESE of Fremont to 6.45 mi ESE of Fremont
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 41.429, -96.430
Snow melt and some light rain caused Rawhide Creek to flood low areas along it. A few driveways and county roads also experienced some flooding when water backed into ditches in the area. The high water caused some sewers to back up in some homes in the area.
Flood, Dodge
- When
- March 10, 11:00 AM CST to March 11, 10:00 AM CST
- Where
- Dodge County, 2.58 mi S of Fremont Arpt to 2.4 mi SSE of Fremont Arpt
- Cause
- Ice Jam
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 41.413, -96.527
An ice jam that apparently broke free around the North Bend area moved downstream and temporarily caused flooding in the Big Island area a little southwest of Fremont. Large chunks of ice and flood waters caused damage to several homes along the river in the Big Island area and a frontage road that ran through the Fremont Lakes areas was flooded. Six to 10 people had to be evacuated by boat from the rising waters.
Flood, Douglas
- When
- March 10, 3:45 PM CST to March 11, 3:00 AM CST
- Where
- Douglas County, 6.43 mi S of Waterloo to 6.46 mi S of Waterloo
- Cause
- Ice Jam
- Reported by
- Trained Spotter
- Coordinates
- 41.187, -96.310
A local ice jam caused minor flooding which crossed a county road near Harrison and 252nd Streets. This ice jam caused a little more flooding in Saunders county and also flooded lowlands in Sarpy county as well. Little damage was noted in Douglas county from this flooding.
Flood, Saunders
- When
- March 10, 3:45 PM CST to March 11, 3:00 AM CST
- Where
- Saunders County, 3 mi SE of Yutan to 3.25 mi S of Venice
- Cause
- Ice Jam
- Reported by
- Trained Spotter
- Coordinates
- 41.219, -96.359
An ice jam caused lowland flooding of roads near a housing development on the Saunders county side of the Platte River. This particular ice jam broke fairly quickly, however flood waters that had spilled out of the banks of the Platte took several hours to work their way back into the river. Besides affecting a few roads, the flood waters mainly flooded agricultural lowlands in the vicinity. Little or no monetary damage was noted according to emergency management.
Flood, Sarpy
- When
- March 10, 3:45 PM CST to March 11, 3:00 AM CST
- Where
- Sarpy County, 4.16 mi NW of Gretna to 3.2 mi NW of Gretna
- Cause
- Ice Jam
- Reported by
- Trained Spotter
- Coordinates
- 41.194, -96.305
A local ice jam caused minor flooding which crossed a county road near Harrison and 252nd Streets. This ice jam caused a little more flooding in Saunders county. Little damage was noted in Sarpy county from this flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in U.S. Virgin Islands, March 8, 20102 deaths · 1 event
- Tornadoes and Hail in Oklahoma, March 8, 2010$1.0 million · EF2 · 4 events
- Debris Flow in Colorado, March 8, 2010$1.0 million · 1 event
- Tornado in California, March 8, 2010$50,000 · EF0 · 1 event
- Damaging Wind and High Wind in Texas, March 8, 20101 injured · $3,000 · 65 kt wind · 5 events
- High Wind and Frost and Freeze in California, March 8 to 11, 2010$2,000 · 54 kt wind · 10 events
- Blizzard and Heavy Snow in Alaska, March 8 to 9, 201065 kt wind · 9 events
- Wildfire in Alabama, March 8, 20101 injured · $3,000 · 1 event
- Dense Fog in Wisconsin, March 8 to 12, 20106 events
- Heavy Snow in New Mexico, March 8 to 9, 20105 events
- Dense Fog in Minnesota, March 8 to 13, 20104 events
- High Wind in Texas, March 8 to 10, 201064 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212016, 212147, 212012, 212010, 212011, 212017, 212009, 212013, 212014, 212015.